Hail, Blount
- When
- July 9, 5:00 PM EST to 5:02 PM EST
- Where
- Blount County, Maryville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.750, -83.970
Reported by the public at approximate time.
Afternoon heating in an unstable environment led to large hail and damaging winds in Maryville and Alcoa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Afternoon heating in an unstable environment led to large hail and damaging winds in Maryville and Alcoa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 2:36 PM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 336 PM EDT Thu Jul 9 2020 .SHORT TERM (Tonight and Friday)... Convection is expected to dissipate after the loss of daytime heating this evening. River valleys and areas that received measurable precip this evening will likely have some patchy fog overnight and Friday morning with a mostly clear sky and calm wind. More widespread scattered showers and thunderstorms are forecast on Friday, especially across the northern two-thirds of the forecast area. An upper shortwave and associated weak surface cold front will dive southeast toward the Tennessee Valley on Friday afternoon as a 70kt 300mb nudges across the area. This will place our region under favorable upper divergence for synoptic ascent and steepen mid-level lapse rates through the afternoon. As the surface front approaches, scattered showers and thunderstorms are expected prior to a more organized line of convection during the late afternoon or evening. The NAM indicates 2000 to 3000 J/Kg of MLCAPE across the area by the afternoon hours with mid-level 700mb-500mb lapse rates increasing to 7C/km across the western portions of the forecast area. With some dry air aloft and high instability, DCAPE values of 1000 to 1500 J/Kg are probable. Effective deep layer shear of 15 to 20 kt is not very favorable for severe convective organization, but is sufficient for some multicell severe weather in the probable high CAPE environment. For this reason, a there is a risk of some strong to severe thunderstorms with localized damaging winds. In addition, with HREF PW values around 1.8 to 1.9 inch, locally heavy rainfall will be likely. JB .LONG TERM (Friday night through Thursday night)... The extended period is marked by seasonal chances for showers and thunderstorms with the potential for a significant heat wave into next week. While confidence is still low on its exact location, a large ridge is expected to set up into next week, which could push temperatures well into the 90s. With anticipation of seasonal moisture to be in place, hazardous heat indexes could result. Friday Night through Monday The period commences with the aforementioned coastal low having progressed further north up into New England. The upper jet is expected to be centered from northern California over towards Idaho and Colorado with an exit region over southern Illinois and western Kentucky. Closer to home, an upper trough will be nearly centered with the County Warning Area (CWA) with westerly flow becoming more northwesterly from the 850mb level up to the 200mb level. This shifting in flow comes in conjunction with shortwave energy and an approaching surface frontal boundary expected to continue drifting south into Saturday morning. A diurnal decrease in PoPs was lingered throughout the night in the northeast per continued mid-level vorticity and overall instability. With the southward progression of the frontal boundary, some seasonally lower temperatures and dewpoints are expected. Northwesterly 850mb flow will keep a focus of diurnal PoPs on northeastern areas of the CWA and into the higher terrain. Localized subtle height rises and surface high pressure will help to promote weak subsidence with clearing skies and hence, lows Saturday night into the 60s. However, with enhanced shortwave energy and better bulk shear values indicated further west, the 12Z NAM indicates the possibility of development of an MCS/MCV in northern Arkansas/west Tennessee with progression towards Mississippi/Alabama. The Canadian deterministic and GFS follow suit but bring both better shear values and the complex more towards the CWA. However, confidence for the occurrence and track of this feature is still very low. Slight chance PoPs were utilized in the southwestern half of the CWA heading into Sunday morning to account for this uncertainty. Heading into Sunday, increased shortwave energy comes ahead of another weak frontal boundary, which looks to keep convective chances more widespread across the area than on Saturday. Better dynamics from the 50+ kt upper-level jet could also make the case for more organized convection, but confidence is still low for the extent of instability behind the previous boundary. Nevertheless, diurnal chance PoPs across much of the area look reasonable for at least general scattered summertime convection. Behind the secondary boundary, slightly cooler temperatures more into the 80s with slightly lower dew points in the 60s are possible for Monday. With continued troughing and PVA indicated aloft, diurnal PoPs look to make a return again. Tuesday through Thursday By the Tuesday timeframe, the trough begins shifts further to the east with the an upper-level high beginning to develop over Texas. While dry air is indicated by PWAT anomalies of -0.25" to -0.50", the more significant chance for the heatwave comes in by Wednesday/Thursday. 500mb heights are expected to rise to 592-598 dam, an anomaly of nearly +10 dam. Additionally, 850mb temperature anomalies of +3 to +5 degrees Celsius are also shown per ensemble data. While the overall model consensus is for the axis of the ridge to remain further west, these anomalous values show a strong signal for above normal temperatures with highs likely reaching at least into the 90s across all lower elevation locations Wednesday and Thursday. With minimal PWAT/overall moisture anomalies by Wednesday/Thursday, climatological dewpoint values, combined with above/significantly above normal air temperatures could push heat indexes into the upper 90s to 100-degree range, especially in the Southern Valley. However, it is important to note that uncertainty with coverage and persistence of diurnal convection limits confidence in exact temperature values. Nevertheless, increasing confidence for above normal/hazardous temperatures continues with the possibility of values even approaching 100 degrees. BW && .AVIATION... 18Z TAF DISCUSSION. VCTS forecast this afternoon with highest coverage near CHA and TYS. VFR conditions should prevail with sct/bkn cu this afternoon near 3-4k ft. Clearing sky expected overnight with fog near rivers and locations that received afternoon precip. Highest likelihood of some fog early Friday morning will be near TRI, but TYS and CHA will likely see MVFR/IFR fog if measurable precip is observed this afternoon. Winds will remain light through the period with stronger gusts in the vicinity of thunderstorms. JB && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 93 73 92 70 / 20 50 20 0 20 Knoxville McGhee Tyson Airport, TN 73 91 71 89 69 / 10 60 30 10 10 Oak Ridge, TN 73 92 70 90 68 / 10 60 30 10 20 Tri Cities Airport, TN 68 90 68 86 66 / 10 70 50 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 316 PM EDT Thu Jul 9 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 316 PM EDT Thu Jul 9 2020 /216 PM CDT Thu Jul 9 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong storms will be possible this afternoon across southeast Tennessee and southwest North Carolina. The main risk will be of gusty winds and heavy rainfall which may produce localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated strong to severe thunderstorms are possible Friday with the primary hazard being damaging winds. Additionally, locally heavy rainfall on Friday will result in the potential for isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
338 PM EDT Thu Jul 9 2020
TNZ082-083-092015-
Rhea TN-Bledsoe TN-
338 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RHEA AND NORTHEASTERN
BLEDSOE COUNTIES UNTIL 415 PM EDT/315 PM CDT/...
At 338 PM EDT/238 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Spring City, or 9 miles north of
Dayton. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dayton, Spring City, Evensville, Melvine and Stinging Fork Falls
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3561 8514 3577 8506 3577 8504 3576 8503
3575 8503 3576 8499 3565 8478 3551 8495
TIME...MOT...LOC 1938Z 212DEG 2KT 3562 8500
JLBSpecial Weather Statement
National Weather Service Morristown TN
239 PM CDT Thu Jul 9 2020
TNZ082-092015-
Bledsoe TN-
239 PM CDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BLEDSOE COUNTY
UNTIL 315 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pikeville. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pikeville, Melvine and Mount Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3572 8526 3575 8527 3575 8526 3577 8525
3577 8510 3576 8509 3576 8507 3575 8504
3560 8514 3567 8531
TIME...MOT...LOC 1939Z 207DEG 1KT 3572 8525
JLBSpecial Weather Statement National Weather Service Morristown TN 355 PM EDT Thu Jul 9 2020 TNZ012-013-092030- Scott TN-Campbell TN- 355 PM EDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL AND CENTRAL SCOTT COUNTIES UNTIL 430 PM EDT... At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over Huntsville, or 7 miles south of Oneida. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oneida, Huntsville, Helenwood, Smokey Junction, Royal Blue, Norma, Robbins and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3632 8460 3648 8458 3655 8430 3625 8424 TIME...MOT...LOC 1954Z 264DEG 2KT 3640 8448 JLB
Special Weather Statement
National Weather Service Morristown TN
439 PM EDT Thu Jul 9 2020
TNZ069-092115-
Knox TN-
439 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 515 PM
EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm over
Knoxville. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville and Bearden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3587 8401 3588 8403 3596 8411 3607 8391
3598 8381 3588 8398 3588 8401
TIME...MOT...LOC 2039Z 184DEG 1KT 3598 8394
DGSSpecial Weather Statement National Weather Service Morristown TN 518 PM EDT Thu Jul 9 2020 TNZ071-092145- NW Blount TN- 518 PM EDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 545 PM EDT... At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over Maryville. This storm was nearly stationary. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Maryville and Alcoa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3562 8397 3569 8408 3580 8399 3574 8387 TIME...MOT...LOC 2118Z 206DEG 2KT 3572 8397 DGS
Special Weather Statement
National Weather Service Morristown TN
541 PM EDT Thu Jul 9 2020
TNZ067-068-092215-
Roane TN-Loudon TN-
541 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON AND EAST
CENTRAL ROANE COUNTIES UNTIL 615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Ridge. This storm was nearly stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon and Bradbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3588 8444 3597 8431 3596 8430 3590 8427
3584 8420 3576 8434
TIME...MOT...LOC 2141Z 210DEG 0KT 3589 8430
DGSThe Knoxville radar (KMRX), 69 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Reported by the public at approximate time.
Several trees were reported down throughout Maryville.
Several trees were reported down across Alcoa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894595, 894596, 894597.